Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 2003, 5:35 PM EDT for Williamsburg County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 5:35 PM EDT (21:35 UTC)
- Expired
- May 6, 2003, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 123 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:40 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
116
WUUS52 KILM 062135
SVRILM
SCC089-062230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
535 PM EDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 630 PM EDT
* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 14 MILES
NORTHEAST OF MANNING...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUZON AROUND 545 PM
HEBRON CROSSROADS AROUND 550 PM
CADES AROUND 555 PM
SALTERS AROUND 600 PM
FOWLWER AROUND 610 PM
INDIANTOWN AROUND 620 PM
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING
FOR NORTHEAST SOUTH CAROLINA.
LAT...LON 3363 8003 3377 7998 3383 7991 3387 7988
3387 7984 3383 7980 3383 7975 3380 7972
3381 7964 3378 7953 3380 7942 3378 7934
3359 7943 3346 7958
$$
DIGIORGIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 6, 3:17 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 317 PM EDT TUE MAY 6 2003 AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS AFTERNOON AND THIS EVENING. PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z. A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES. BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA. WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND HUMIDITY ON MON. ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN NIGHT INTO MON WITH NEXT COLD FRONT. MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5 TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP. PRELIMINARY NUMBERS... ILM 070/087 070/087 8553 LBT 068/085 067/089 8553 FLO 069/087 068/090 8553 MYR 071/084 071/085 8553 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...TORNADO WATCH. PUBLIC: DIGIORGI MARINE: PJN FXUS62 KILM 061921 AFDILM AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 317 PM EDT TUE MAY 6 2003 AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS AFTERNOON AND THIS EVENING. PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z. A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES. BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA. WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND HUMIDITY ON MON. ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN NIGHT INTO MON WITH NEXT COLD FRONT. MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5 TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP. PRELIMINARY NUMBERS... ILM 070/087 070/087 8553 LBT 068/085 067/089 8553 FLO 069/087 068/090 8553 MYR 071/084 071/085 8553 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...TORNADO WATCH. PUBLIC: DIGIORGI MARINE: PJN
Hazardous weather outlook, May 6, 11:20 AM EDT, 6 hours 15 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1120 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND POSSIBLY A TORNADO. THERE IS ALSO A CHANCE OF SOME HAIL. THUNDERSTORMS WILL PRODUCE FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. COMMUNITIES EXPERIENCING THUNDERSTORMS SHOULD EXPECT 1 TO 2 INCHES OF RAIN. THE THUNDERSTORMS WILL DECREASE IN INTENSITY AND IN COVERAGE OVERNIGHT. .WEDNESDAY THROUGH MONDAY... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. RIVER LEVELS WILL AGAIN BE ON THE RISE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:07 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 68 min |
| May 6, 6:37 PM EDT | Tornado Warning | ILM | Georgetown | 38 min |
| May 6, 6:47 PM EDT | Tornado Warning | ILM | Horry | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.